We've updated our Privacy Policy to make it clearer how we use your personal data.

We use cookies to provide you with a better experience. You can read our Cookie Policy here.

Advertisement
Prescribing Tool Checks for Potentially Dangerous Drug Interactions During COVID-19 Pandemic
News

Prescribing Tool Checks for Potentially Dangerous Drug Interactions During COVID-19 Pandemic

Prescribing Tool Checks for Potentially Dangerous Drug Interactions During COVID-19 Pandemic
News

Prescribing Tool Checks for Potentially Dangerous Drug Interactions During COVID-19 Pandemic

Read time:
 

Want a FREE PDF version of This News Story?

Complete the form below and we will email you a PDF version of "Prescribing Tool Checks for Potentially Dangerous Drug Interactions During COVID-19 Pandemic"

First Name*
Last Name*
Email Address*
Country*
Company Type*
Job Function*
Would you like to receive further email communication from Technology Networks?

Technology Networks Ltd. needs the contact information you provide to us to contact you about our products and services. You may unsubscribe from these communications at any time. For information on how to unsubscribe, as well as our privacy practices and commitment to protecting your privacy, check out our Privacy Policy

The Arizona Center for Education and Research on Therapeutics (AZCERT), a nonprofit dedicated to the safe use of medicines, is making MedSafety Scan®, a web-based decision support system, available free to medical professionals around the world, especially those treating high risk COVID-19 patients. MedSafety Scan can warn healthcare providers when their patients are prescribed drugs that place them at high risk of developing a potentially lethal cardiac arrhythmia known as torsades de pointes (TdP). MedSafety Scan also checks for potentially dangerous drug-interactions and suggests options for how to monitor the patient and reduce their risk of harm.

Several of the medications now being tested or prescribed for COVID-19 (e.g. chloroquine, hydroxychloroquine, azithromycin) can cause TdP which, although rare, occurs more often in patients with medical conditions that are commonly found in very ill COVID-19 patients.

“Our goal is to equip healthcare providers with this important prescribing tool as they face this global crisis,” said AZCERT founder and President Ray Woosley, MD, PhD.
For nearly 20 years, AZCERT has been providing the public and healthcare professionals information on drug safety through its website crediblemeds.org. It is internationally recognized as the single source for a database known as QTdrugs. AZCERT’s new program, MedSafety Scan, utilizes QTdrugs and patient data to make recommendations that are immediately relevant to each patient.

Even though many hospitals and healthcare systems, including Banner Health, Mayo Clinic, Indiana University, Honor Health and hospital systems in Belgium and the Netherlands, use AZCERT’s QTdrugs database to detect patients at risk of TdP, many healthcare professionals lack such support. With the launch of medsafetyscan.org, anyone can now gain free access to the QTdrugs database and the decision support they need for optimal decision-making when prescribing for patients with COVID-19.

Healthcare professionals can register at medsafetyscan.org to create a free account that allows them to enter de-identified basic medical information about each of their patients. MedSafety Scan calculates a TdP risk score and, when elevated, will inform the clinician of the magnitude of risk (Very High, High or Moderate) and provide suggestions to manage that risk. The suggestions may include changing to an alternate drug with less arrhythmia risk or to monitor the patient’s electrocardiogram or electrolytes.

AZCERT’s MedSafety Scan is made available as a point of care resource for healthcare professionals during this COVID-19 healthcare crisis. 

This article has been republished from the following materials. Note: material may have been edited for length and content. For further information, please contact the cited source.
Advertisement